Nebraska, 2008

Hail in Nebraska, July 2, 2008

July 2, 2008 · NWS GID · 3 events in 2 counties and zones

Another upper level disturbance moving across the region brought a few late afternoon thunderstorms to portions of south central Nebraska, bringing isolated reports of penny to nickel size hail. Strong winds also accompanied some of these storms, with a report of damaged grain bins in the town of Litchfield in Sherman County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Another upper level disturbance moving across the region brought a few late afternoon thunderstorms to portions of south central Nebraska, bringing isolated reports of penny to nickel size hail. Strong winds also accompanied some of these storms, with a report of damaged grain bins in the town of Litchfield in Sherman County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 2, 2:49 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 2, 2:49 PM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
349 PM CDT WED JUL 2 2008

.SHORT TERM...THROUGH 12Z FRIDAY. MAIN CHALLENGE IS THUNDERSTORM
CHANCES THROUGH THE PERIOD.

MCV CONTINUES TO SPIN ACROSS NORTH CENTRAL NEBRASKA THIS
AFTERNOON...WITH ASSOCIATED CONVECTION THUS FAR STAYING GENERALLY
ALONG THE HIGHWAY 92 CORRIDOR AND NORTHWARD IN ZONE OF STRONGER
FORCING. SURFACE COLD FRONT HAS PRETTY WELL CLEARED THE CWA...EXCEPT
PERHAPS THE EXTREME SOUTHEAST CORNER OF KS ZONES. HOWEVER
PRE-FRONTAL TROUGH HAS REALLY STOLEN THE FOCUS FOR CONVECTIVE
DEVELOPMENT TO THE SOUTH...WITH THE TROUGH SOUTH OF THE ENTIRE CWA.
DESPITE THE FRONT MOVING THROUGH...TEMPS STILL IN THE MID 80S TO
LOWER 90S AND DEWPOINTS IN THE MID 60S TO NEAR 70F HAVE LED TO
MLCAPES OF 2500 TO 3000 J/KG FROM NEAR THE KS/NE STATE LINE
NORTHWARD TO AROUND HIGHWAY 92 PER LATEST LAPS/RUC ANALYSIS DATA. DEEP
LAYER SHEAR IS MARGINAL AT ONLY 20 TO 30 KTS...BUT SUFFICIENT GIVEN
THE AVAILABLE INSTABILITY TO SUPPORT SOME SEVERE STORMS LATE THIS
AFTERNOON AND EVENING. MAIN QUESTION AT THIS POINT IS HOW FAR SOUTH
WILL STORMS DEVELOP. AGAIN...DEVELOPMENT THUS FAR HAS REMAINED
FURTHER NORTH CLOSER TO MCV BUT KEEPING A CLOSE EYE OUT FOR
POTENTIAL DEVELOPMENT TO UNZIP SOUTHWARD ALONG VORT SPOKE. SATELLITE
AND RADAR SHOW IT/S TRYING TO DO THIS WITH LAPS/RUC DATA SHOWING THE
CAP WEAKENING ACROSS CENTRAL PORTIONS OF THE CWA. IF STORMS DO
DEVELOP FARTHER SOUTH...THEY LIKELY WILL UNZIP IN A HURRY AND COULD
QUICKLY BECOME SEVERE GIVEN AVAILABLE CAPE. STORMS WILL ALSO BE
CAPABLE OF DUMPING LOCALLY HEAVY RAIN GIVEN MOISTURE AVAILABLE WITH
PWS IN THE 1 TO 2 INCH RANGE AND MEAN FLOW ONLY AROUND 15 KTS.

BEYOND THIS EVENING...OVERALL CONFIDENCE NOT REAL HIGH REGARDING
EXACTLY HOW THINGS ARE GOING TO UNFOLD. BETTER H85 CONVERGENCE AND
LOW-LEVEL FRONTOGENESIS IS LOCATED NEAR THE SOUTH/SOUTHWEST CWA
LATER TONIGHT...MAKING THIS THE MORE FAVORED ZONE FOR LATER
DEVELOPMENT. HOWEVER...ADDITIONAL CONVECTION NOW FIRING ACROSS THE
WESTERN HIGH PLAINS SHOULD PUSH EAST/SOUTHEAST TONIGHT AND COULD
ALSO IMPACT THE CWA. AFTER THE FIRST ROUND OF CONVECTION LATE THIS
AFTERNOON/EARLY EVENING PASSES...SHOULD SEE A BREAK WITH THE
POSSIBILITY FOR MORE CONVECTION NOT MOVING IN UNTIL LATE TONIGHT.
FORECAST REMAINS TRICKY INTO THURSDAY...HINGING LARGELY ON MCS/MCV
POTENTIAL COMING OUT OF THE HIGH PLAINS. GFS MUCH MORE BULLISH IN
THIS REGARD VERSUS THE NAM...BUT HARD TO HAVE A LOT OF FAITH IN
MODELS WITH SUCH A FEATURE AS IT WILL ALL HINGE ON WHAT DEVELOPS
TONIGHT. FOR THE TIME BEING HAVE KEPT POPS IN THE 20 TO 40 PERCENT
RANGE FOR THE DAYTIME HOURS TOMORROW. THE ONE THING THAT MODELS
ARE IN GOOD AGREEMENT ON IS SHUNTING THE INSTABILITY CORRIDOR WELL
SOUTH OF THE CWA. THUS NOT EXPECTING ANY STRONG OR SEVERE STORMS
ON THURSDAY AND THUNDER MAY END UP BEING PRETTY LIMITED. TEMPS
WILL BE MUCH COOLER ON THURSDAY GIVEN COOL AIRMASS MOVING
IN...EAST/NORTHEAST WINDS...AND PLENTY OF CLOUD COVER AS WELL AS
POSSIBLE PRECIP. PRECIP CHANCES THEN GRADUALLY SHIFT SOUTH OF THE
AREA THURSDAY EVENING INTO THURSDAY NIGHT.

.LONG TERM...12Z FRIDAY THROUGH WEDNESDAY.  MAIN FORECAST CONCERNS LIE WITH
TEMPERATURES IN THE FIRST PORTION OF THE PERIOD...THEN PRECIPITATION
CHANCES EARLY NEXT WEEK.

KEPT DRY FORECAST GOING ACROSS THE CWA FOR INDEPENDENCE DAY.  LITTLE
CHANGE IN OVERALL PATTERN...WITH THE CENTRAL PLAINS UNDER
NORTHWESTERLY FLOW AS THE RIDGE CONTINUES ACROSS THE ROCKIES.  AT
THE SURFACE...HIGH PRESSURE LINGERS JUST TO OUR EAST NEAR THE GREAT
LAKES REGION. TODAYS 12Z NAM HINTS AT ISOLATED LIGHT PRECIP
DEVELOPING ACROSS CENTRAL AND NORTHERN PORTIONS OF THE CWA...THERE
IS NO REAL SIGNIFICANT FORCING MECHANISM...BUT IT DOES SHOW THAT
AREA UNDER A WEAK UL JET STREAK WITH A SUBTLE MID/UPPER LEVEL RIPPLE
IN THE MAIN FLOW.  DECIDED AGAINST ADDING POPS AT THIS
POINT...SOUNDINGS SHOW LOWEST LEVELS ARE A BIT DRIER...AND THERE IS
NOT A LOT OF SUPPORT FROM OTHER MODELS...SO CONFIDENCE IN IT
ACTUALLY HAPPENING NOT HIGH AT ALL.  LOOKING INTO THE WEEKEND...DRY
CONDITIONS CONTINUE.  ALOFT...PIECES OF ENERGY ASSOCIATED WITH A LOW
PRESSURE SYSTEM IN THE GULF OF ALASKA WILL WORK ITS WAY ON THE WEST
COAST.  THIS WILL START TO BREAK DOWN THE RIDGE...BUT ALSO SHIFT THE
AXIS A BIT FURTHER EAST...CLOSER TO OUR CWA.  SLIGHT DIFFERENCES
EXIST BETWEEN MODELS TO THE EXTENT THAT THIS BREAKS DOWN THE
RIDGE...THE GFS IS MORE ZONAL AND ALSO HAS MORE PRECIP AROUND THE
AREA.  FORECAST IS TRENDED MORE TOWARDS THE ECMWF WHICH HAS LESS IN
THE WAY OF PRECIP.  AT THE SURFACE...A TROUGH OF LOW PRESSURE DRAPED
OVER THE WESTERN PLAINS KEEPS SOUTHERLY FLOW ACROSS THE REGION
THROUGH SUNDAY.  AS FAR AS WEEKEND TEMPERATURES GO...WITH THE UPPER
LEVEL RIDGE AXIS SHIFTING FURTHER EAST AND CONTINUED LOW LEVEL
SOUTHERLY FLOW...TEMPERATURES WILL WARM...WITH HIGHS BY SUNDAY
EXPECTED IN THE MID/UPPER 90S.

NEXT CHANCE FOR PRECIPITATION ACROSS THE AREA COMES LATE SUNDAY
NIGHT...WITH THE ARRIVAL OF ANOTHER SHORTWAVE TROUGH.  THIS SYSTEM
ALSO EXPECTED TO PUSH A SURFACE FRONT ACROSS THE CENTRAL PLAINS.
BEST CHANCES LOOK TO START LATE SUNDAY NIGHT AND CONTINUE INTO
MONDAY EVENING...AS THE FRONT PASSING THROUGH PROVIDES A FOCUS FOR
THUNDERSTORM DEVELOPMENT.  DID HOWEVER KEEP CHANCES AT SLIGHT...AS
MODELS SHOW THE BETTER MID/UPPER LEVEL FORCING STAYS TO OUR NORTH AS
THE SYSTEM CROSSES THE NORTHERN PLAINS. DRIED THINGS OUT ONCE AGAIN
FOR TUESDAY AND WEDNESDAY AS THIS SYSTEM CONTINUES TO SHIFT TO THE
EAST.  THIS SYSTEM DOESN/T HAVE A SIGNIFICANT IMPACT ON TEMPERATURES
THROUGH MID WEEK...WITH HIGHS STAYING AROUND THE LOWER TO MID 90S.

&&

.AVIATION...18Z TAF. SURFACE COLD FRONT PASSED THROUGH KGRI THIS
MORNING WITH WINDS FROM THE NORTH/NORTHEAST IN ITS WAKE. CLOUDS
WILL CONTINUE TO INCREASE THIS AFTERNOON AS MID-LEVEL DISTURBANCE
APPROACHES FROM THE NORTHWEST. THIS DISTURBANCE WILL ALSO BRING
THUNDERSTORM CHANCES TO THE TERMINAL AREA LATER THIS
AFTERNOON...WITH CURRENT INDICATIONS SUGGESTING STORMS WILL ENTER
THE AREA AROUND 21 TO 22Z. ONCE THESE MOVE THROUGH...EXPECTING A
BREAK FROM STORMS THIS EVENING WITH MORE STORMS POSSIBLY ROLLING
IN FROM THE WEST LATE TONIGHT INTO EARLY TOMORROW MORNING.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jul 2, 2:59 PM CST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
359 PM CDT WED JUL 2 2008

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
031200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
359 PM CDT WED JUL 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS REMAIN POSSIBLE ACROSS THE OUTLOOK AREA THROUGH
TONIGHT. SOME OF THE STORMS LATE THIS AFTERNOON THROUGH MID
EVENING MAY BE SEVERE...WITH LARGE HAIL TO THE SIZE OF GOLFBALLS
AND STRONG WINDS AROUND 60 MPH THE PRIMARY HAZARDS. LOCALLY HEAVY
RAINFALL WILL ALSO BE POSSIBLE WITH THE STORMS.

THE THREAT FOR SEVERE WEATHER IS EXPECTED TO DIMINISH BY MID TO
LATE EVENING...HOWEVER THUNDERSTORM CHANCES WILL CONTINUE THROUGH
THE NIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE POSSIBLE THURSDAY INTO THURSDAY NIGHT...BUT NO
STRONG OR SEVERE THUNDERSTORMS ARE EXPECTED. THUNDERSTORM CHANCES
THEN RETURN TO THE FORECAST SUNDAY NIGHT THROUGH MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Jul 2, 3:20 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
420 PM CDT WED JUL 2 2008

NEZ039-040-046-047-022145-
GREELEY-HOWARD-SHERMAN-VALLEY-
420 PM CDT WED JUL 2 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  SOUTHWESTERN GREELEY COUNTY IN CENTRAL NEBRASKA
  WESTERN HOWARD COUNTY IN CENTRAL NEBRASKA
  NORTHEASTERN SHERMAN COUNTY IN CENTRAL NEBRASKA
  SOUTHEASTERN VALLEY COUNTY IN CENTRAL NEBRASKA

AT 416 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTH OF SHERMAN RESERVOIR DAM...OR 15
MILES SOUTH OF ORD...AND MOVING SOUTHEAST AT 33 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  SHERMAN RESERVOIR DAM BY 425 PM CDT
  ASHTON BY 435 PM CDT
  ELBA BY 445 PM CDT

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

HEINLEIN
Special weather statement, Jul 2, 3:43 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
443 PM CDT WED JUL 2 2008

NEZ040-041-046>048-022215-
GREELEY-HOWARD-MERRICK-NANCE-SHERMAN-
443 PM CDT WED JUL 2 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  SOUTHWESTERN GREELEY COUNTY IN CENTRAL NEBRASKA
  HOWARD COUNTY IN CENTRAL NEBRASKA
  WEST CENTRAL MERRICK COUNTY IN CENTRAL NEBRASKA
  SOUTHWESTERN NANCE COUNTY IN CENTRAL NEBRASKA
  EAST CENTRAL SHERMAN COUNTY IN CENTRAL NEBRASKA

AT 438 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COTESFIELD...OR 23 MILES SOUTHEAST OF ORD...
AND MOVING SOUTHEAST AT 32 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  FARWELL BY 450 PM CDT
  DANNEBROG BY 500 PM CDT
  ST. PAUL BY 505 PM CDT
  CUSHING BY 510 PM CDT
  PALMER BY 515 PM CDT

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

HEINLEIN

The radar

The Grand Island radar (KUEX), 89 km away, was scanning. The volume nearest the first event began at 22:13 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Howard

When
July 2, 4:12 PM CST
Where
Howard County, Dannebrog
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.120, -98.550

Pea to dime size hail accompained by 30 to 40 mph winds.

Hail, Howard

When
July 2, 4:28 PM CST
Where
Howard County, 1.04 mi E of St Libory
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
41.080, -98.350

Hail, Hamilton

When
July 2, 5:05 PM CST
Where
Hamilton County, Aurora
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
40.870, -98.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121639, 121640, 121641.